Kansas, 2004Flash Flooding in Kansas, July 6, 2004
July 6, 2004 · NWS TOP · 3 events in 3 counties and zones
Thunderstorms developed during the late evening hours of the 5th and continued into the early morning hours of the 6th. Many became severe with reports of large hail and damaging winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the late evening hours of the 5th and continued into the early morning hours of the 6th. Many became severe with reports of large hail and damaging winds. A tornado was also reported (listed separately). Heavy rains from the thunderstorms produced flash flooding in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 6, 3:15 AM CST, 20 minutes earlier.
Area forecast discussion, Jul 6, 3:15 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT WED JUL 6 2004
.DISCUSSION...
THERE HAS BEEN NO BASIC CHANGE TO THE FORECAST PHILOSOPHY. THE NEXT
CHANCE FOR THUNDERSTORMS LOOKS TO BE TONIGHT. MODELS CONTINUE TO
SHOW STRONG WARM AIR AND MOISTURE ADVECTION WITH A SURFACE BOUNDARY
OVER THE CWA. WILL STAY WITH POPS OF 30-40%. LATEST CONVECTIVE
OUTLOOK HAS SLIGHT RISK FOR THE WHOLE CWA WITH STRONG WINDS AND HAIL
LIKELY THE MAIN THREAT. THERE COULD BE SOME PRECIP LINGER INTO THE
MORNING THURSDAY OVER THE EASTERN PART OF THE CWA BUT EXPECT MOST OF
THE PRECIP TO BE EAST OF THE FORECAST AREA BY THURSDAY AFTERNOON.
UNDER A SOUTHERLY RETURN FLOW TODAYS HIGHS SHOULD REACH THE LOWER TO
MID 80S...AND AROUND 90 FOR THURSDAY.
FOR THE EXTENDED...WILL KEEP FRIDAY DRY. SLIGHT CHANCE POPS HELD
BACK...AS IN PREVIOUS FORECAST...UNTIL FRIDAY NIGHT AND SATURDAY AND
CONFINED TO THE NORTHERN COUNTIES OF THE CWA. HAVE CONTINUED WITH
SOME LOW CHANCE POPS FOR SATURDAY NIGHT...BUT TRIMMED BACK AREAL
COVERAGE OF POPS FOR SUNDAY. UPPER RIDGING COMES INTO PLAY DURING
THE WEEKEND AND THE ATMOSPHERE MAY BE CAPPED. STAYED WITH THE DRY
FORECAST FOR SUNDAY NIGHT THROUGH TUESDAY WITH CAPPING POSSIBILITY
LIKELY IF GFS IS CORRECT. HAVE ALSO KEPT HIGHS IN THE LOWER AND MID
90S FOR FRIDAY THROUGH TUESDAY.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
34
Hazardous weather outlook, Jul 5, 8:09 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT MON JUL 5 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-061000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
909 PM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE SPREADING FROM
PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST ACROSS NORTHEAST KANSAS
INTO EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS. WIND GUSTS
AROUND 70 MPH AND LARGE HAIL COULD ACCOMPANY THE STRONGER STORMS.
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. A FLOOD WATCH IS POSTED
FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS FOR THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS SHOULD BE ONGOING TUESDAY MORNING ACROSS EAST CENTRAL
KANSAS AND COULD STILL PRODUCE VERY HEAVY RAIN...LARGE HAIL AND
STRONG WINDS BEFORE THEY COME TO AN END EARLY IN THE AFTERNOON
TUESDAY. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS UNTIL NOON TUESDAY.
THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT. SOME MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS CHANCES
CONTINUE FRIDAY NIGHT THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY EARLY
TUESDAY MORNING OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN
A HALF INCH.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 6, 2:25 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT TUE JUL 6 2004
KSZ011-012-022>024-026-036>040-054>056-058-059-061300-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON-
MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
325 AM CDT TUE JUL 6 2004
...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT...
THE WATCH INCLUDES THE FOLLOWING COUNTIES...
NEMAHA BROWN JACKSON
RILEY POTTAWATOMIE JEFFERSON
GEARY SHAWNEE WABAUNSEE
DOUGLAS MORRIS OSAGE
LYON FRANKLIN COFFEY
ANDERSON
SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...
EMPORIA OTTAWA LAWRENCE
JUNCTION CITY TOPEKA MANHATTAN
HIAWATHA
Local storm report, Jul 6, 2:40 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND GST ADMIRE 38.64N 96.10W
07/06/2004 60 MPH LYON KS TRAINED SPOTTER
0322 AM TSTM WND GST 3 W OSAGE CITY 38.63N 95.88W
07/06/2004 60 MPH OSAGE KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 6, 2:46 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0344 AM FLASH FLOOD ST. MARYS 39.19N 96.07W
07/06/2004 POTTAWATOMIE KS LAW ENFORCEMENT
WATER COVERING HWY 24
&&
SMBLocal storm report, Jul 6, 2:52 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST OSAGE CITY 38.63N 95.83W
07/06/2004 60 MPH OSAGE KS LAW ENFORCEMENT
&&
SMBLocal storm report, Jul 6, 3:13 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST 5 SE TOPEKA 39.00N 95.61W
07/06/2004 60 MPH SHAWNEE KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 6, 3:14 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0408 AM TSTM WND GST GRANTVILLE 39.08N 95.56W
07/06/2004 60 MPH JEFFERSON KS LAW ENFORCEMENT
&&
SMBFlash Flood, Shawnee
- When
- July 6, 3:35 AM CST to 7:00 AM CST
- Where
- Shawnee County, 5 mi SE of Topeka
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in Shawnee county. Water was reported flowing one and one half feet deep at the junction of highway 40 and Shawnee Heights road for a time. In the northwest part of the county water was reported 3 feet deep over Hall Road.
Flash Flood, Douglas
- When
- July 6, 3:45 AM CST to 5:15 AM CST
- Where
- Douglas County, Lawrence
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in Douglas county. Water was reported flowing over 23rd Street in Lawrence. Numerous roads in the county were reported to have "very deep" water covering them.
Flash Flood, Jefferson
- When
- July 6, 4:30 AM CST to 5:10 AM CST
- Where
- Jefferson County, Williamstown
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in southern Jefferson county. The junction of highways 24 and 59 near Williamstown was reported to be covered with water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 6, 20041 injured · $424,000 · 50 kt wind · 26 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$565,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$280,000 · 2.5 in hail · 8 events
- Hail and Damaging Winds in Indiana, July 6, 2004$71,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Illinois, July 6, 2004$53,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, July 6 to 7, 2004$26,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Michigan, July 6, 2004$70,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Mississippi, July 6, 2004$51,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, July 6, 2004$1,000 · 2 in hail · 34 events
- Flash Flood and Hail in Kansas, July 6, 2004$30,000 · 70 kt wind · 7 events
- Damaging Wind in Tennessee, July 6, 2004$40,000 · 65 kt wind · 1 event
- Flash Flood and Damaging Winds in Kansas, July 6, 2004$25,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405159, 5405160, 5405161.